Ritalin, Adderall XR, and Hair Loss

I have been taking Ritalin since I was in grade school, which I am 24 now. However,four months ago my Doctor switched me to Adderall XR. Could these medications be causing my hair to thin? If I stopped taking them will my hair regrow? What Vitamins as well as foods could I take to supply sufficient nutrients to promote hair growth?

Block Quote

Adderall and Ritalin can produce hair loss. A good diet is important as a general health issue and hair health reflects your overall health. If you have genetic balding, you need to be diagnosed by mapping your scalp for miniaturization. At 24, there are many things you can do, but first you need to get a Master Plan to be able to know what your future options will be.

In your case, if Adderall or Ritalin are the cause of the hair loss, stopping them may help, but with genetic hair loss it is possible that your hair may not regrow. Vitamins and good foods are healthy things to do, but unless you are vitamin deficient or malnourished, these things will probably not reverse any genetic hair loss.

12 thoughts on “Ritalin, Adderall XR, and Hair Loss

  1. I am taking three medications 1)adderall 2)Wellbutrin 3)Lorazepam. My hair is falling out by the hand full and is this combination causing it?

  2. Jane, I’m taking lorezepam and have been losing hair since I began taking it. I have a twin brother how isn’t losing a strand. I finally put 2 and 2 together – and will stop taking lorezepam immediately. You may want to see if there are other options for anti anxiety medication rather than lorezepam.

    Good luck to us both.

  3. I was diagnosed with alopecia about a year ago after having surgery that put stress on my body (Since then, my initial bald spot is now filled with hair that continues to grow back slowly). I’ve been taking ritalin/adderall on a semi-frequent basis for the past 3-4 years to study for tests and have not found a link. Perhaps your adderall is causing you to have appetite loss/changes linked to poor eating habits? Adderall can also cause sleep deprivation- bot of which contribute to an unhealthy lifestyle and hair loss.
    I’ve been taking adderall a lot this past week because I had finals, and my hair is falling out like crazy (in chunks and thinning all over), so I was actually wondering the same question you were. But then I realized it’s probably because all I do is eat pizza and donuts, never take vitamins, and barely sleep. Take a step back and acknowledge your level of stress. Also, Valtrex has been linked to hair loss/balding in many cases- just a thought in case you have ever taken it.

  4. Hi all,

    I have been diagnosed with female pattern balding bc of taking adderall. What happens is drugs that have a side effect of decreased hunger is increasing your insulin, but your body doesn’t know how to breakdown all of the extra insulin that is being produced by these drugs so it turns the insulin into testosterone and everyone knows that high levels of testosterone attach the the hair folicle creating hair loss. I have since stopped taking adderall and after two years I am finally feeling less self conscious. If you have any questions, you should an endocronologist AND NOT a dermatologist or both but ESP. the endocronoligist, they specialize in hormones.
    Good luck to you all.

  5. Ya, adderall sucks. I started taking adderall about a year ago and i noticed that my hair started to thin. It wasn’t very noticeable…but i could tell that it just wasn’t as thick as it used to be. I used to get out of the shower and you wouldn’t even be able to see my scalp. I noticed that every time I talk adderall my hair begins to thin…so I’m not taking it anymore. The thing that sucks is the hair keeps thinning after you stop taking the pill. Eventually after a few months it starts to thicken again…but it does take a while.

  6. Joe; How many months exactly did it take, I stopped about a 6 weeks ago and I had the same problem with thinning hair

  7. There is no question that adderall causes hairloss. I’m very careful of my diet and sleep. My hair began thinning substantially after 2-3 months on 20 mg a day. After 6months I noticed a balding spot at the top of my head. I’m 24. I dropped the drug a year ago and my hair has grown back now that the drug is out of my system. Like I said, there is no doubt in my mind it was the adderall. You’re not being paranoid, if you want to keep your hair thick then drop the drug.

  8. Seven-years-old and have taken Ritilin for one year. I had a spot as big as a quarter bald last week on the side of my head. This afternoon I have a new spot on the very top of my head as big as a half dollar. It has to be the Ritilin.

  9. I take adderoll,I always had thick healthy hair before taking this drug. Unfortunantly my hair is gone midcrown to nape of my neck texture changed & is brittle and crumbles when I put my fingers through it.My hair began falling out in large strands until now all I have is 1/2 inch hair left! My doctor said discontinue it & we will see what happens. I just cover the hair loss with full head of hair extensions,but I miss my healthy hair.I eat healthy,and have always watched my weight. I am 130lbs 5’4 when not taking adderoll. I weighed 123lbs when using the medication I hope my hair grows back.

  10. I have lost more than 3/4 of my hair from Ritalin. Stopped it 1 year ago never grew back. Seeing a endocrinologist. Have to buy a wig. Hair continued to fall out.

  11. Ihad been taking adderrall for 3 weeks and my whole head of hair fell out..This is my seventh day not taking it but my hair still falling out..I want to know will my hair grow back and how long does it takes to grow back.

Leave a Reply

Your email address will not be published. Required fields are marked *